by Roz

Hi Wray,

Am hoping you can help me. I am 52, no other perimenopausal symptoms but have been bleeding for 3 months, mostly very heavy (ie one super tampon plus spills every hour). Have seen a naturopath/herbalist who gave me herbs which stopped the bleeding for two weeks but then it started again and has not stopped. Very large clots continually also.

Blood tests show FSH = 5, LH = 4, Oestradiol = 421, Progesterone = 0.9

Clearly I need progesterone. However when I started using the cream it seemed to make the bleeding worse so after about 4-5 days I stopped using it under my naturopath's advice.
I was using a teaspoon (approx) morning and night. I do not use a spoon to measure accurately, I simply mound up a generous tsp size dollop on my stomach before rubbing it in. By my calculations this would be about 400mg and should be sufficient.
I had an ultrasound this morning which showed 3 fibroids, not overly large and the radiologist's opinion was that it is not the fibroids causing the bleeding. However she said that the endometrium was very thick and that I would probably need a D/C.
If I increase the amount of progesterone I will probably run out well before the next shipment arrives - it took ages last time!! So. I have a dilemma. Not sure what to do.
Also, there is some information available to suggest that the jury is still out as to whether natural progesterone decreases or in fact increases fibroids.
Hoping for some advice here before I bleed to death or die of exhaustion....
Regards and thankyou in advance, Roz.

Comments for Roz

Click here to add your own comments

Nov 27, 2012
by: Wray

Hi Roz Love you humour, I hope you neither bleed to death or die of exhaustion! But that is extremely heavy. You're now in the last stages of Peri-menopause and our cycles become very erratic, bleeding can become very heavy too. Delivery times are a problem, are you using the Natpro? If so 400mg/day needs 2.4 tsp of cream or 12ml. So the large dollop am and pm sounds about right. It does stimulate oestrogen to begin with, even at the amount you were using. Until more arrives I would suggest continuing with the two dollops a day. But I would also ask you to take at least 2000mg/day NAC (N-acetyl cysteine), 2000mg/day taurine and 10,000iu's per day vitamin D. The NAC inhibits the MMPs which cause the lining to break down. There's more info on our Menstruation page. Taurine is low in dysfunctional uterine bleeding, see here. And the vitamin D stops cells proliferating. All there are potent antioxidants and anti-inflammatories. I would hope with these three added, you won't have to increase the progesterone. Your ratio of P:E2 is way out at 2:1, we've found from Saliva Tests we run that the ratio should be 600:1 and over to feel well. With all that oestrogen and low progesterone is doesn't surprise me your lining is thick. But it should thin down with the above protocol. Progesterone alone has been used successfully for endo hyperplasia, see here, here, here, here and here. Continued below

Nov 27, 2012
Roz Part 2
by: Wray

Hi Roz Fibroids are caused by oxidative stress, chiefly due to a lack of vitamin D, it's been found to shrink them, see here, here, here, here and here. Too many people in Australia have low vitamin D levels, due to the policy of covering up, see here, here and here. Please have a test done. For more info on vitamin D levels, test kits etc see the Vitamin D Council, GrassrootsHealth and Birmingham Hospital. Blood levels should be 70-100ng/ml (175-250nmol/L) and not the 30ng/ml (75nmol/L) most labs and doctors regard as adequate. The minimum daily dose should be 5000iu's per day, although recent research indicates it should be 10,000iu's per day, see here. Yes I have read the studies which say progesterone increases fibroids, but wonder how much they used, and if in fact it was progesterone. The term is often used to mean a progestin. If too little is used it will stimulate oestrogen, which is a mitogen causing cells to proliferate. Whereas progesterone inhibits mitosis. The best page to read about this is our Cancer page, where it's also been used successfully. Take care Wray

Nov 29, 2012
by: Roz

Hi Wray, as you can see I am still alive! My iron count was 4 at last test but I suspect it would be less now as that was a month ago and bleeding has been so heavy during that time. Anyhow the good news is that the bleeding has stopped - I used the drug I was given to assist with that so I suppose that helped.
I have not yet started the Natpro cream again as I have only about 1 and a third tubes left and probably another week to 10 days before next shipment arrives. So I'm wondering if since the bleeding has stopped would you still recommend 400mgs per day or could I get away with less now? I'm really keen to start but not if there is a chance I will run out.
I also am not sure if I should take every day without a break or stop every 25 days or so in order to stimulate a period? My periods had been normal up until September when I started bleeding and stopped three months later!!
PS I am looking to buy the NAC, Taurine and Vit D as you suggested - hopefully can get some locally - no luck so far but going somewhere else today - if not I will order online.
PPS I cannot thank you enough for your advice and support!!!!!!

Nov 30, 2012
by: Wray

Hi Roz I'm relieved! But with a low iron count and probably lower now, you must be feeling so tired. I'm glad the bleeding has stopped, although you had to use a drug, it's better than bleeding to death! I feel you could get away with less progesterone, better some than none at all. See how you get on with 200mg/day, you can always increase when the new stock arrives if you need to. I would also hope that the NAC etc will assist in the process, and you'll be able to stick to the lower amount. It's always so difficult to say, as some have found they need to stick to the 400mg/day, others had to go higher. Progesterone therapy is not the easiest, there's no hard and fast rule, and one size certainly doesn't fit all. As you're now in the end stage of P-M, your cycles will become too erratic to follow, it will drive you mad if you did try. Plus you probably won't get enough progesterone doing that. So I suggest you use it daily. I found even with regular cycles my symptoms would come back when I took the customary break during the follicular phase. Something I could do without, as I had hot flushes too! I asked Dr Dalton about it, and it was on her advice that I began using it daily, and have even since. Do hope you get the supplements, as they really do help. You might like to see these comments from others who used high amounts, not necessarily for heavy bleeding, see here, here,
here and here. Do let me know how you get on. Thanks for the kind words! Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...